Hip Replacement Complicationsgreenspun.com : LUSENET : About Joints : One Thread
My Father in law had Hip Replacement surgery a little over 72 hours ago, but is extremely disoriented and obviously not himself.(prior to surgery he was of sound mind for a 68 year old). He does not recognize me and pretends to be feeding himself food out of the thin air or makes motions with his hands. It's almost as if he is hallucinating. He sometimes talks gibberish, as if he isn't there mentally. As of yesterday they are keeping him on tylenol only, with the exception of a sleeping pill that one of the nurses gave him without the family knowledge and against doctors orders. (He had a spinal and was given general anasthesia for surgery). Are these actions a side affect of the spinal or anasthesia? Has something gone wrong?
-- J Samspon (email@example.com), February 22, 2002
You said that your father-in-law was having a difficult time following his hip replacement. Hopefully by now he has improved. This is not common for every patient following joint replacement but we do see it occasionally in the elderly population. Most often this condition is only temporary. Please let me know if I can be of any further assistance.
-- Dotsie Czajkowski (firstname.lastname@example.org), March 07, 2002.
DEAR J SAMSPON, I WAS LOOKING UP HIP REPLACEMENT COMPLICATIONS AND HAPPEN TO SEE YOU LETTER ON THE INTERNET. ...........I WANTED TO TELL U ABOUT MY TWIN SISTER. SHE HAD HIP REPLACEMENT MAY 23,2002. WHEN SHE GOT OUT OF RECOVERY, SHE WASN'T THE SAME PERSON. SHE WAS COMPLETELY DIFFERNT FROM HER PERSONALITY. SHE WAS VERY DEMANDING AND HATEFUL. CURSING AND VERY DISAGREEABLE. SHE DIDN'T WANT ANYONE TO TOUCH HER BUT HER HUSBAND AND MY SELF. SHE THOUGHT EVERYONE WAS OUT TO GET HER. SHE WAS VERY PARNOID AND HAD DILUSIONS. SHE RETURNED TO HERSELF ABOUT 5 DAYS AFTER SHE HAD THE SURGERY. BUT IT WAS A NIGHTMARE. WE DIDN'T KNOW IF SHE WOULD EVER BE HERSELF. BUT SHE IS PERFECTLY NORMAL NOW, EXCEPT SHE IS HAVING A LOT OF COMPLICATIONS WITH HER HIP SURGERY. I HAD MINE DONE ON NOV. 26,2002. WE THOUGHT IT MIGHT BE THE EPUDORIA. I TOLD THEM THE EXPERIENCE SHE HAD. I TOLD THEM NOT TO GIVE ME ANY MORE THAN THEY HAD TO. THAT WAS MY LAST WORDS , BEFORE THEY PUT ME TO SLEEP. I DIDN'T HAVE A BIT OF TROUBLE. I FEEL SURE YOUR FATHER-IN-LAW IS OK BY NOW. WOULD U PLEASE LET ME KNOW IF HE IS DOING OK NOW. MY SISTER AND I ARE 58 YRS OF AGE. I DON'T FEEL LIKE IT HAS ANYTHING TO DO WITH AGE... SINCERLY, JANE
-- JANE GRANTHAM (JanegGrant@aol.com), April 16, 2003.
My fiance has had nothing but problems since his hip replacment. He had surgery 6 weeks ago. When he left the hospital his incision was draining and he had a low grade fever. We kept calling to make sure this was okay. They kept telling us that this was normal. When he went in to have his staples taken out. The incision was infected so the doctor put him on oral antibiotics and told him he would see him in 10 weeks! Needless to say two weeks ago he came down with a high temperature and his incision started draining. He has had two surgerys since than. He has a staph infection. He also was hallucinating. He didn't know who I was, who he was or where he was. That has happened a couple of times. He is still in the hospital and to be honest I don't think these doctors know what they are doing. Anyone else have this problem?
-- t. Reff (email@example.com), December 04, 2003.
I am a 69 year old male who had a hip replacement on January 12th 2004(it is now Feb 16th) I had very few problems physically with the replacement and am now walking without assistance, driving, going to social functions and making a speedy recovery. There were/are times, however where I felt disoriented and a bit hallucinatory. This could happen at night or occasionally during the day. I attributed it to the anethesia. I stil have a feeling of slight depression due to feeling so well physically, but having to be so careful with the precautions. Therefore, can't be my old self again and have to wait a few months.
I would bet by now your father in law is much better. My personal belief is that a major operation like this has a significant effect on older people and it takes some time to feel "normal".
One side affect that happened recently was restless leg syndrome which kept me awake for three nights. last night I took two ibuprofin and slept like a baby.
-- Jerry Culbertson (firstname.lastname@example.org), February 17, 2004.
I just had a THR less than four weeks ago. I am only 42 years old. About a week after surgery I started having severe bouts of depression. I think it is related to the anesthia. I am now on two antidepressants as prescribed by my doctor, but as yet am not feeling any better. Maybe this is somehow related to your father-in- law's condition as well. Anyone who has developed depression after surgery I would be appreciative of any thing you did to overcome it. Thanks, Mark
-- Mark (email@example.com), April 11, 2004.
I has a Right Hip replacement 11 weeks ago (13th April 2004). An attempt was made to give me Epidural Anaesthetic 5 times. After I became distressed at the 5th attempt he decided he would give me a general. When I came rounbd from the Anaesthsia my right foot was extemely painful. The Surgeon came to see me later on in the day and told me because of the failed epidural and my position on the table I had foot drop and nerve damage. The hip wound has healed and I have NO pain in my hip but I now have to wear a leg brace and have very little control over my foot. As you can imagine this is very depressing. I have been offered NO physio but have been told it MAY recover in six months Should I sue or not.
-- Audrey Richards (firstname.lastname@example.org), July 08, 2004.
Hi As a fellow foot drop buddy,,I sypathize with you. all you can do is wait and take pain medication. watch out for depression and dont' let it go untreated . My foot drop has been 8 months now, I hope yours get better sooner than mine, I mean it, as far as sueing, I know it is very hard to do and very expensive, Drs know they will win so very seldom settle. I think you need to see a pain managent specialist and try to have a positive outlook, good luck to all of you
-- Diane from Seattle (email@example.com), July 13, 2004.
10 weeks ago I had a RightTHR. I am 62 years old and WAS very active, playing tennis 2-3 times a week. The last words I said before surgery, is, don't forget, I play tennis, Dr. told me I would be back on the courts in 3 months. Needless to say, that is not going to happen. At my pre-op he told me he would be taking off approximately 1 inch from my leg. At 3 wks they could see that I had leg length discrepancy. At 6 wks. another xray and the truth of the matter is that the Dr. lengthened my leg instead of shortening. Most likely the only cure will be another surgery. I am going for a 2nd opinion as my Dr. has not ran into this to have to correct before. This has totally messed me up to where I have to have a 3/4 inch lift on my left shoe, my back is in spasms most of the time. Also, from the compressions that were on my legs, I have nerve damage and foot drop. Has anyone else experienced this and if so, what was done to correct it. I am not willing to wear a lift on my shoe the rest of my life. I agree with several of you about the emotional break downs, depression and anxiety. I tried sleeping without taking my sleeping pill and switched to Tylenol PM. That was a mistake as it kept me awake. Hope to hear some comments. S Howell
-- Sharon Howell (SHo4909@aol.com), July 14, 2004.
My 72 yr old mum had her 2nd THR in April this year. She was out for 7 hours. When she came back she was not in surgical stockings. She told me they were injecting into her stomach at night to stop DVT's. She was also very confused and hallucinating within days after. Refused to let certain people visit.I kept a constant eye on her visiting daily. She also had a temperature constantly. Two weeks later after ignoring all the constant signs (just as she was coming home!) they diagnosed 2 blood clots. I was horrified. She has just finished 3 months of Warfarin. Her main problem is pain in her ankle and knee and numbness(and a gripping like feeling in her leg). I don't know if this is nerve damage/permanent/result of blood clots? Has anyone any experience of this as her doctor can only say to let nature take its course!? Would be so garteful of any inf.
-- Val Evans (firstname.lastname@example.org), August 09, 2004.